Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

August 25, 2021Sampson County, North Carolina

NWS Raleigh, NC issued this special weather statement at Aug 25, 2021, 6:49 PM EDT for Sampson County, North Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2021, 6:49 PM EDT (22:49 UTC)
Expired
Aug 25, 2021, 7:15 PM EDT
In force
26 min
Issued by
NWS Raleigh, NC
Hail
0.25 in
Wind
50

County Sampson County, NC

The radar

The Raleigh/Durham radar (KRAX), 85 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2021-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1419 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2021-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1419 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

591 
WWUS82 KRAH 252249
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
649 PM EDT Wed Aug 25 2021
 
NCZ088-089-252315-
Sampson NC-Cumberland NC-
649 PM EDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of west central Sampson
and southeastern Cumberland Counties through 715 PM EDT...

At 648 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Ammon, or 14 miles southwest of Clinton, moving north
at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Roseboro, Stedman, Salemburg, Autryville and Bushy Lake Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Heavy rainfall is also occurring with this storm and may lead to 
localized flooding. Do not drive your vehicle through flooded 
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3485 7850 3485 7872 3503 7876 3506 7851
      3486 7844 3484 7849
TIME...MOT...LOC 2248Z 168DEG 8KT 3490 7856 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

$$

AS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 25, 3:59 PM EDT, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 25, 3:59 PM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
359 PM EDT Wed Aug 25 2021

.SYNOPSIS...
A weak trough will bring scattered showers and thunderstorms to
the region today, but strong high pressure building in from Bermuda
will bring hot temperatures through the weekend, along with
relatively dry weather.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 355 PM Wednesday...

No appreciable changes were needed in the near term with the
afternoon forecast update. A peak gust of 32 kts was observed at HFF
at 1815Z, in storms clustered over the srn Piedmont; and that is
consistent with TRDU-sampled velocity in newly-developed storms
around RDU. These gusts will likely be representative of gust
potential in cntl NC for the remainder of the afternoon. Pockets of
associated rain-cooled air/outflow will bring some localized relief
to the otherwise hot and humid conditions this afternoon and also
focus stratus fog potential overnight.

.PREV DISCUSSION... /ISSUED 1125 AM EDT Wed Aug 25 2021/

Continued hot today, with isolated, pulse storms over the nrn zones
and scattered ones over the srn zones.

Between a pair of strong, 595-596 dm ridges at 500 mb over OK and
between Bermuda and the NC coast, respectively, an inverted mid
level trough just inland of the GA/SC coast this morning will
continue to pivot wwd across the Southeast, while dampening, through
tonight. Weak forcing for ascent, focused over the Savannah Basin
vicinity, may glance srn NC this afternoon. Thermodynamically, 12Z
upr air data depict an airmass that is slightly less hot (1 C cooler
at 850 mb) and slightly more moist (1-1.5 g/kg higher mean mixing
ratio) in place across cntl NC today versus Tue. A subsidence
inversion around 500 mb has also changed little in character since
Tue, with considerable mid level dry air above it. While that
inversion will not completely suppress deep convective development
over cntl NC today, it will again slow vertical accelerations
through the mid levels and also contribute to dry air entrainment,
both of which should limit overall updraft intensity, especially
over the Piedmont where the inversion appears most pronounced.

At the surface, a weak trough and wind shift/convergence axis
characterized by a nly component to the low level flow to its west
(over the Piedmont) and a sly to ely one to its east (over the ern
Carolinas), continues to extend from sern VA swwd across the cntl
Carolinas this morning. This feature is forecast to drift wwd across
the NC Piedmont and become increasingly-ill-defined, as the low
level flow assumes a more uniform, sly to sely component throughout
cntl NC through the afternoon.

Isolated to widely scattered convection will probably initiate along
1) the surface trough, 2) on the nrn edge of a morning stratus layer
from the Albemarle Sound swwd across ern NC and cntl SC, along an
arc from near ISO-EYF-CAE, and 3) along the sea breeze. The result
will likely be isolated to perhaps widely scattered cells across the
nrn Piedmont to generally scattered ones over the srn Piedmont,
Sandhills, and srn Coastal Plain. While the 12Z GSO sounding and
RAP/SPC objective (meso)analysis fields indicate DCAPE values are
again high, in excess of 1000 J/kg, over the Piedmont, updrafts are
unlikely to become deep and wet enough to fully process that energy
and result in anything more than typical, ~35-45 mph (sub-severe)
wind gusts over the Piedmont. Higher precipitable water values (~2
to 2.2") and a less prominent subsidence inversion evident on the
12Z MHX and CHS soundings may result in an isolated, water-loaded,
and marginally-severe wet microburst or two over the Sandhills and
Coastal Plain. Weak winds throughout the troposphere, generally less
than 10 kts, and virtually no shear, will otherwise favor very slow
cell motion and a risk of a quick inch or two of rain as nearly
stationary, short-lived cores collapse.

High temperatures have been raised to depict generally 89 to 95 F
based on an only slightly cooler airmass sampled by 12Z proximity
soundings and also hourly temperatures that are running within a
degree or so of those at this time on Tue. And with slightly richer
low level moisture in place, associated heat index values will again
be in the upr 90s to 104 F, except generally 95 to 100 F over the
nrn/nwrn Piedmont. It will then be muggy and mild again tonight,
with lows mostly in the lwr-mid 70s, and above 80 F for most of the
evening away from afternoon storms/outflow.

&&

.SHORT TERM /THURSDAY AND THURSDAY NIGHT/...
As of 340 PM Wednesday...

A convectively-enhanced mid level trough and MCV over OH this
afternoon is forecast to have drifted sewd into WV on Thu, where it
will move little or perhaps drift nwd through Thu night, in weak mid-
level steering flow between a pair of strong mid latitude to sub-
tropical ridges over OK and between Bermuda and the NC coast,
respectively. Meanwhile, weak lobes of vorticity related to a large
TUTT centered over the Bahamas and south FL vicinity will be
directed nwwd into the Carolinas, around the offshore mid-level
ridge noted above. While those features may result in a modest
increase in cirrus over cntl and ern NC, the more dominant and
subsident influence of the offshore mid level ridge, and related
1.25" to 1.5" precipitable water values, will probably be dominant
and more influential on the sensible weather in cntl NC.

At the surface, an Appalachian-lee trough is expected to extend
across the srn middle Atlantic Piedmont and Foothills, on the wrn
periphery of high pressure centered near Bermuda.

The aforementioned subsident and deep drying influence of the
offshore mid level ridge will further suppress deep convective
potential across cntl NC, with the exception of across the far nrn
and wrn Piedmont, where glancing influence from the mid level
trough/MCV over WV may interact with both the Appalachian lee trough
and terrain-induced circulations/ascent. It will otherwise be
continued hot, with high temperatures again in the lwr-mid 90s, and
with associated heat index values between 100 and 105 F over all but
the nw Piedmont (where HI will be several degrees less hot). Lows
will be generally 70-75 F, with temperatures again at or above 80 F
throughout the evening, and followed by a chance of late night-early
morning stratus.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 308 PM Wednesday...

Fri through Sun: The main story for this period will be an
anomalously strong mid-level ridge around 594 to 595 dam settling
over central NC, at least 2-3 standard deviations above normal. This
will support high temperatures starting out in 91-94 degree range on
Fri, rising to the middle 90s the remainder of the weekend. Ensemble
guidance also shows marked drying in precipitable water, which when
combined with a strong subsidence inversion, should limit storm
coverage. As for heat indices, afternoon mixing with the drier air
in place should allow dewpoints to lower into the 60s, which should
hold max heat index readings below advisory criteria. Overnight lows
generally in the upper 60s to low 70s.

Mon through Wed: Ensemble guidance and latest GFS/ECMWF models
indicate that by Mon onward, the strong mid-level ridge will weaken
and shift south into Georgia and South Carolina. At the same time, a
mid-level trough is forecast over the Great Lakes and northeast U.S.
Tue-Wed, with a frontal boundary poised to slowly sag south into the
Ohio Valley. The ECMWF is more aggressive with the southward
penetration of the front, bringing it near central NC, whereas the
GFS keeps it over the Ohio Valley. An additional feature worthy of
note is that the GFS/ECMWF continue to show a developing tropical
cyclone over the central Gulf on Sunday, eventually making landfall
potentially over Texas/Louisiana per latest EPS track guidance.
Uncertainty remains on the timing of this feature by midweek, with
the ECMWF placing any tropical cyclone remnants over northeast
Arkansas Wednesday evening, versus the GFS placement over east-
central Louisiana at this same time period. Given the uncertainty
this far out, the overall trend is for high temperatures remaining
above normal but falling to the upper 80s by Wed, along with
increasing chances of showers/storms, particularly by Wed with
increasing moisture and forcing nearby.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 200 PM Wednesday...

Scattered showers and storms over srn NC, including around and
especially just west of FAY, and isolated ones elsewhere across cntl
NC, should dissipate with nocturnal cooling this evening. Stratus
and fog did not materialize as previously anticipated this past
morning, so confidence in its occurrence tonight is lower than
average. Nonetheless, the latest models and forecaster rationale
favor the development of an area of LIFR ceilings and IFR-MVFR
visibility restrictions centered over the srn and wrn NC Piedmont
from RCZ to GSO, where rain-cooled air from the aforementioned
afternoon showers/storms will be most prevalent, with just patchy
and brief visibility restrictions elsewhere.

Outlook: Areas of stratus and fog will be possible particularly Fri
and Sat morning, with otherwise mainly dry and VFR conditions
expected through early next week.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Green
NEAR TERM...MWS
SHORT TERM...MWS
LONG TERM...Kren/MWS
AVIATION...MWS
Hazardous weather outlook, Aug 25, 2:58 PM EDT, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
258 PM EDT Wed Aug 25 2021

NCZ008>011-023>028-040>043-073>078-083>086-088-089-261900-
Granville-Vance-Warren-Halifax-Alamance-Orange-Durham-Franklin-Nash-
Edgecombe-Chatham-Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-
Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
258 PM EDT Wed Aug 25 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Another hot and humid afternoon, with heat index values between 100
and 105 degrees, may cause heat-related illness.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat index values between 100 and 105 degrees are expected again
Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007-021-022-038-039-261900-
Person-Forsyth-Guilford-Davidson-Randolph-
258 PM EDT Wed Aug 25 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 25, 2:04 PM EDT, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Raleigh NC
204 PM EDT Wed Aug 25 2021

NCZ073>075-083>086-251845-
Scotland NC-Stanly NC-Anson NC-Richmond NC-Hoke NC-Montgomery NC-
Moore NC-
204 PM EDT Wed Aug 25 2021

...Strong thunderstorms will impact portions of southwestern Moore,
Scotland, Anson, southern Montgomery, Richmond, southeastern Stanly
and southwestern Hoke Counties through 245 PM EDT...

At 200 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms across the southern Piedmont and western Sandhills.
Movement was nearly stationary.

HAZARD...Winds in excess of 40 mph and heavy downpours that could
         cause local flooding.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Local flooding may result in ponding on
         roadways.

Locations impacted include...
Laurinburg, Southern Pines, Rockingham, Wadesboro, Raeford,
Pinehurst, Hamlet, Aberdeen, Maxton and Ansonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rain can be expected due to the slow movement of these
storms. Prolonged heavy rain will result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks and streams. Drivers are urged to slow down and use extra
caution to avoid hydroplaning.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3480 7968 3481 8032 3519 8028 3529 7996
      3527 7943 3490 7910 3483 7919 3484 7935
      3477 7933 3463 7946
TIME...MOT...LOC 1800Z 241DEG 11KT 3488 7989 3502 7958

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JJT
Special weather statement, Aug 25, 3:09 PM EDT, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Raleigh NC
309 PM EDT Wed Aug 25 2021

NCZ074-075-083>086-252015-
Scotland NC-Anson NC-Richmond NC-Hoke NC-Montgomery NC-Moore NC-
309 PM EDT Wed Aug 25 2021

...Strong thunderstorms will impact portions of southern Moore,
Scotland, Anson, southeastern Montgomery, Richmond and central Hoke
Counties through 415 PM EDT...

At 307 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms across portions of the southern Piedmont and western
Sandhills. Movement was nearly stationary.

HAZARD...Winds in excess of 30 mph and heavy downpours that could
         cause local flooding.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Local flooding may result in ponding on
         roadways.

Locations impacted include...
Laurinburg, Southern Pines, Rockingham, Wadesboro, Raeford,
Pinehurst, Hamlet, Aberdeen, Ansonville and Hoffman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rain can be expected due to the slow movement of these
storms. Prolonged heavy rain will result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks and streams. Drivers are urged to slow down and use extra
caution to avoid hydroplaning.

&&

LAT...LON 3514 8028 3516 8019 3515 8016 3516 8016
      3517 8010 3514 8007 3518 8005 3531 7919
      3527 7922 3524 7917 3484 7925 3483 7935
      3477 7933 3476 7934 3476 7962 3480 7968
      3481 8001 3488 8031
TIME...MOT...LOC 1907Z 245DEG 8KT 3503 8024 3519 7923

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

JJT
Special weather statement, Aug 25, 4:42 PM EDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Raleigh NC
442 PM EDT Wed Aug 25 2021

NCZ041-252130-
Wake NC-
442 PM EDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of southwestern Wake
County through 530 PM EDT...

At 441 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cary, moving south at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cary, Fuquay-Varina, Apex, Holly Springs, New Hill, Harris Lake Boat
Launch and Shearon Harris Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3577 7875 3556 7873 3559 7896 3561 7899
      3572 7896 3575 7894 3578 7893 3580 7886
TIME...MOT...LOC 2041Z 359DEG 7KT 3571 7886

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

7
Special weather statement, Aug 25, 5:31 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Raleigh NC
531 PM EDT Wed Aug 25 2021

NCZ021-022-252200-
Guilford NC-Forsyth NC-
531 PM EDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of northeastern Forsyth
and northwestern Guilford Counties through 600 PM EDT...

At 530 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kernersville, or 9 miles west of Greensboro. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Greensboro, Winston-Salem, High Point, Kernersville, Summerfield,
Stokesdale, Walkertown, Colfax, Belews Creek and Sedge Garden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Very heavy rain can be expected due to the slow movement of this
storm. Prolonged heavy rain will result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks and streams. Drivers are urged to slow down and use extra
caution to avoid hydroplaning.

&&

LAT...LON 3626 8008 3625 7993 3611 7984 3601 8002
      3616 8023
TIME...MOT...LOC 2130Z 338DEG 2KT 3612 7999

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

AS
Special weather statement, Aug 25, 6:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
649 PM EDT Wed Aug 25 2021

NCZ088-089-252315-
Sampson NC-Cumberland NC-
649 PM EDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of west central Sampson
and southeastern Cumberland Counties through 715 PM EDT...

At 648 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Ammon, or 14 miles southwest of Clinton, moving north
at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Roseboro, Stedman, Salemburg, Autryville and Bushy Lake Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3485 7850 3485 7872 3503 7876 3506 7851
      3486 7844 3484 7849
TIME...MOT...LOC 2248Z 168DEG 8KT 3490 7856

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

AS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 2:04 PM EDTSpecial Weather StatementRAHAnson, Hoke, Richmond, Scotland41 min
Aug 25, 2:43 PM EDTAreal Flood AdvisoryRAHAnson, Richmond2 hr
Aug 25, 3:09 PM EDTSpecial Weather StatementRAHAnson, Hoke, Richmond, Scotland66 min
Aug 25, 4:42 PM EDTSpecial Weather StatementRAHWake48 min
Aug 25, 5:31 PM EDTSpecial Weather StatementRAHForsyth29 min
Aug 25, 5:38 PM EDTAreal Flood AdvisoryRAHWake70 min
Aug 25, 6:29 PM EDTAreal Flood AdvisoryRAHWake45 min
Aug 25, 7:32 PM EDTSpecial Weather StatementRAHCumberland28 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.